Illinois, 2007

Damaging Winds in Illinois, August 12, 2007

August 12, 2007 · NWS LOT · 7 events in 5 counties and zones

Severe storms moved across northern Illinois during the early morning hours of August 12th, producing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe storms moved across northern Illinois during the early morning hours of August 12th, producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 11, 11:40 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 11, 11:40 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1240 AM CDT SUN AUG 12 2007

.DISCUSSION REGARDING AFTERNOON GRIDS/FCST...

335 PM CDT

MAIN FCST CONCERNS THIS PERIOD ARE TRACKING OF EXPECTED MCS TO PASS
MAINLY TO THE NORTH OF IL OVERNIGHT TNGT AND NEXT MCS EXPECTED TO
DVLP ACROSS THE PLAINS AND PUSH INTO THE WESTERN GREAT LAKES MONDAY
NIGHT INTO EARLY TUESDAY.

19Z SURFACE ANALYSIS SHOWING SPRAWLING HIGH PRES FROM LAKE HURON
ACROSS LAKE ERIE INTO THE OHIO VALLEY.  AS THIS AREA OF HIGH
PRESSURE CONTINUES TO SLOWLY DRIFT EAST... BROAD SCALE SUBSIDENCE
WITH THIS FEATURE HELPING TO MAINTAIN MAINLY CLEAR SKIES THIS
EVENING DESPITE THIN CI CONVECTIVE DEBRIS MOVING OVER THE AREA.
RETURN SOUTHERLY FLOW INCREASING RAPIDLY ACROSS NRN IL LATE THIS
AFTERNOON AS SFC PRESSURE GRADIENT TIGHTENS IN THE WAKE OF DEPARTING
SFC HIGH WITH RFD GUSTING TO 22 MPH AT 19Z.  SFC DEW POINTS HAVE
MIXED OUT LOWERING TO A SOMEWHAT MORE COMFORTABLE 62 TO 65 DEG F
RANGE PER 20Z OBS... HOWEVER WITH SOUTHERLY FLOW INCREASING... AND
DEW POINTS AROUND 70 ACROSS CENTRAL IL... EXPECT HIGHER DEW POINT
AIR TO RETURN THIS EVENING.  THIS WILL LIMIT FALL OF TEMPS OVERNIGHT
AND HAVE GONE SLIGHTLY ABOVE GUIDANCE ON MINS.

MAIN FORCING FOR CONVECTIVE DEVELOPMENT APPEARS TO BE WELL NORTH OF
IL TNGT CLOSER TO FAST MOVING UPPER LEVEL SHORT WAVE TROUGH PROGGED
TO PUSH INTO THE NORTHERN GREAT LAKES.  AREA OF LOW LVL WARM AIR
ADVECTION AND ISENTROPIC LIFT PER 310K THETA SURFACE PROGS BULLSEYED
TO OUR NORTH CLOSER TO TRACK OF H850 LOW/TROUGH.  MAY SEE BKN LINE
OF CONVECTION DEVELOP FARTHER SOUTH ALONG WEAK SFC COLD FRONT
EXTENDING TO THE SOUTHWEST OF THE PARENT LOW HOWEVER.  THE SOUTHERN
EXTENT OF SUCH A POSSIBLE LINE MAY BRUSH THE FAR NORTHERN SECTIONS
OF IL LATE TNGT AFTER MIDNIGHT.

WEAK COLD FRONT SAGS SOUTH INTO FAR NRN IL BY 12Z SUN AND THEN
REACHES CLOSE TO I-80 BY 18Z.  EXPECT BREAK IN PRECIPITATION CHANCES
GIVEN MINIMAL LOW LEVEL CONVERGENCE ALONG THE BOUNDARY AND LACK OF
ANY REAL UPPER LEVEL SUPPORT WITH FROPA DURING THE MORNING ON SUN.
AS INSTABILITY INCREASES DURING THE AFTERNOON WOULD EXPECT TO SEE
ISOLATED TO SCATTERED TSTMS DEVELOP ALONG THE BOUNDARY AS IT
CONTINUES TO SAG SOUTH OF I-80 AND EXITS THE CWFA BY EVENING.

1024 MB SFC HIGH BUILDS INTO THE WESTERN GREAT LAKES BY 12Z MON WITH
A MODEST NORTHEASTERLY FLOW ACROSS THE AREA. WITH INCREASING DRYING
IN THE LOW LEVELS AND SUBSIDENCE ALOFT WILL EXPECT SKIES TO
GENERALLY CLEAR SUN NIGHT.  MONDAY LOOKS SOMEWHAT LIKE A REPEAT OF
TODAY (SATURDAY) WITH A WEAK NE FLOW AND MODEST LAKE BREEZES.  H850
TEMPS SIMILAR RANGING FROM 18-21 DEG C SO EXPECT MAXES TO REACH
UPPER 80S ON MON.

MORE INTERESTING SCENARIO DEVELOPING FOR MONDAY NIGHT AS SFC HIGH
PRESSURE RIDGE DEPARTS FOR THE EASTERN GREAT LAKES.  NEXT IN A
SERIES OF UPPER LEVEL IMPULSES SLIDES ESE IN NW FLOW ALOFT ACROSS
THE PLAINS INTO THE WESTERN GREAT LAKES.  45 KT LOW LVL JET PROGGED
FOR MONDAY NIGHT OVER THE PLAINS COMBINED WITH FAVORABLE UPPER
DYNAMICS SHOULD ENABLE MCS TO DEVELOP AND THEN TRACK ESE INTO NRN IL
LATE MONDAY NIGHT/EARLY TUESDAY.  WITH THIS FEATURE TRACKING QUITE A
BIT FARTHER SOUTH THEN THE FIRST... JUST ABOUT ALL AREAS ALONG AND
NORTH OF I-80 STAND A GOOD CHANCE FOR PCPN WITH DIMINISHING CHANGES
AS ONE GOES SOUTH OF I-80.

YET ANOTHER CHANCE FOR PRECIPITATION WILL COME WED AS THE WEAK
SURFACE COLD FRONT ASSOCIATED WITH EARLY TUESDAYS MCS DROPS SOUTH OF
THE FORECAST AREA AND STALLS SOUTH OF I-80.  WITH YET ANOTHER UPR
LVL SHORT WAVE GLIDING ACROSS VIA THE WNW FLOW ALOFT MAY BE SETTING
UP A GOOD SCENARIO FOR OVERRUNNING ELEVATED CONVECTION FOR WED AND
WED NIGHT.  WITH THIS HAVE MAINTAINED CHC POPS THIS PERIOD.,
BOUNDARY PROGGED TO SAG FURTHER SOUTH THURSDAY.  WITH THIS THOUGHT
HAVE LEFT POPS OUT FOR NOW... HOWEVER A MORE NORTHERLY PRESENCE
WOULD RESULT IN A CONTINUED CHC OF RAIN ACROSS NRN IL AND THIS WILL
HAVE TO BE WATCHED CLOSELY.

ED F

&&

.AVIATION...
1240 AM CDT

06Z TAFS...MAIN CONCERN FOR THE OVERNIGHT HOURS WILL BE TIMING OF
VISIBILITY TO DROP BELOW VFR AT THE TERMINAL SITES.  LATEST
SATELLITE AND RADAR IMAGERY INDICATING THAT THE LARGE CONVECTIVE
LINE CONTINUES TO TRACK ESEWD THROUGH SRN WISCONSIN.  BASED ON
LATEST TRACK...DO NOT EXPECT THE LINE OF TS TO DIRECTLY IMPACT THE
TERMINAL SITES...PERHAPS ONLY SKIRTING ALONG THE WI/IL BORDER.
PRIMARY IMPACT OF THE TS WILL MOST LIKELY ONLY BE INCREASING CI
COVERAGE.  GIVEN THAT DEWPOINTS OVER THE REGION HAVE DROPPED INTO
THE MIDDLE TO UPPER 60S AND INCREASING CI COVERAGE...DO NOT EXPECT
VISIBILITY TO DROP INTO IFR RANGES OVERNIGHT...LIKELY REMAINING IN
THE 4-5SM RANGE.

FOR THE REMAINDER OF THE DAY...MAIN PROBLEM WILL BE TIMING THE WIND
SHIFT WITH THE EXPECTED COLD FRONTAL PASSAGE.  LATEST GUIDANCE
INDICATES THAT THE FRONT WILL PASS SEWD THROUGH THE REGION DURG THE
LATE AFTERNOON HOURS.  THE BETTER INSTABILITY WILL BE FOCUSED OVER
CNTRL IL/IN...SO EXPECT THAT THE FROPA WILL BE DRY.  WITH THE
FROPA...WINDS WILL QUICKLY VEER FROM SELY TO NLY AND NELY.

KREIN

&&

.MARINE DISCUSSION...
300 PM CDT

WE EXPECT THE WIND SPEED TO INCREASE LATER TONIGHT. THE LOW IN
CANADA WILL DEEPEN AND INCREASE THE PRESSURE GRADIENT BETWEEN IT
AND THE HIGH OVER LAKE EIRE. THE COLD FRONT WILL BRING A WIND
SHIFT ACROSS THE LAKE BY SUNDAY AFTERNOON. A HIGH WILL MOVE INTO
LAKE MICHIGAN AND WE EXPECT THE WIND TO DECREASE FOR MONDAY THROUGH
TUESDAY. TUESDAY NIGHT ANOTHER LOW WILL HAVE MOVED A COLD FRONT
THROUGH LAKE MICHIGAN AND ANOTHER HIGH OVER CANADA WILL SPREAD
INTO THE GREAT LAKES BY WEDNESDAY MORNING. WE USED THE GFS MODEL
AND LOCALLY RUN WRF MODEL FOR THE WIND FORECAST.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Aug 11, 3:04 PM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
404 PM CDT SAT AUG 11 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
122115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
404 PM CDT SAT AUG 11 2007 /504 PM EDT SAT AUG 11 2007/

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR
NORTHERN ILLINOIS AFTER MIDNIGHT TONIGHT. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT ACROSS
NORTHERN ILLINOIS AND NORTHWEST INDIANA SOUTH OF I-80 SUNDAY
AFTERNOON. THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND NORTH OF
I-80 MONDAY NIGHT INTO TUESDAY MORNING. ANOTHER ROUND OF
THUNDERSTORMS IS POSSIBLE ACROSS ALL OF NORTHERN ILLINOIS AND
NORTHWEST INDIANA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-122115-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID-
POINT OF THE LAKE AND SOUTHWARD TO MICHIGAN CITY MI BEYOND 5 NM
OFFSHORE-
404 PM CDT SAT AUG 11 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS AFTER 2 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
MORNING.. AND AGAIN ON WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

ED F

The radar

The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 07:09 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
August 12, 1:10 AM CST
Where
Winnebago County, Rockford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.270, -89.080

Tree branches and power lines blown down.

Thunderstorm Wind, McHenry

When
August 12, 1:15 AM CST
Where
McHenry County, Woodstock
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
42.320, -88.450

A 90 foot tall, 45 inch diameter tree was blown onto a house, causing significant damage to the roof, attic, a bathroom and a bedroom.

Thunderstorm Wind, McHenry

When
August 12, 1:30 AM CST
Where
McHenry County, Woodstock
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.320, -88.450

Measured wind gust to 62 mph.

Thunderstorm Wind, McHenry

When
August 12, 1:40 AM CST
Where
McHenry County, Mc Henry
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.350, -88.270

Trees down at several locations across McHenry County.

Thunderstorm Wind, Ogle

When
August 12, 1:50 AM CST
Where
Ogle County, Rochelle
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.920, -89.070

A large tree was blown down.

Thunderstorm Wind, Lake

When
August 12, 1:50 AM CST to 1:55 AM CST
Where
Lake County, Wauconda to Lake Bluff
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.270, -88.130

Trees and power lines blown down across most of Lake County.

Thunderstorm Wind, Kane

When
August 12, 2:10 AM CST
Where
Kane County, South Elgin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -88.280

Tree limbs blown down at Route 25 and Army Trail Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54785, 56767, 54790, 54786, 54787, 54788, 54789.